Non-steroidal anti-inflammatory drug toxicosis refers to accidental overdosage of this class of drug, commonly called NSAIDs. Toxicosis can occur with either NSAIDs intended for human or for veterinary use. Intoxication can be either secondary to ingestion of a single large dose, or overdose (acute toxicosis) or following days, weeks or months of treatment at a therapeutic dose (chronic toxicosis).
Common name: NSAID poisoning
Scientific name: NSAID toxicosis
Dogs and cats are more sensitive than humans to the adverse effects of NSAIDs, and cats are more sensitive than dogs. Factors that increase the likelihood of toxicosis include pre-existing kidney, liver or heart disease, pediatric patients, geriatric patients, concurrent therapy with other drugs (e.g. other NSAIDs, corticosteroids), low blood albumin (protein) level, pre-existing clotting disorders. There is no sex or breed predilection.
Incidence is unknown, but NSAID overdoses are reported to be the most common overdoses in dogs involving human medication.
There is no known geographic predilection for this disease.
Clinical signs (primary most to least frequent, scientific term, synonyms),
Inappetance, vomiting, black, tarry stools (melena), vomiting black specs (like coffee grounds), decreased activity, dehydration, increased water consumption, increased or decreased urinations, jaundice (yellow color to skin and mucous membranes), abdominal pain may be present.
Clinical signs (secondary most to least frequent, scientific term, synonyms)
Recumbency, shock may be seen if the patient has a perforated ulcer. Abdominal pain with septic or chemical peritonitis, bleeding or bruising with severe liver dysfunction, dizziness, seizures or sudden death.
Causes (scientific, common term)
Non-steroidal anti-inflammatory drugs, Some common human drugs include Advil (ibuprofen), Aleve (naproxen), and aspirin (acetylsalicylic acid), some common veterinary drugs include Rimadyl (carprofen), Metacam (meloxicam), Deramaxx (deracoxib) and Previcox (firocoxib).
Organ system affected (most to least affected)
Stomach, kidneys, liver.
Complete blood count, serum chemistry profile, urinalysis. Endoscopy of the upper gastrointestinal tract (stomach and upper small intestine). If the pet dies or is euthanized, then histologic examination of the tissues (microscopic examination) can be used to help support the diagnosis. There are no definitive tests that will confirm NSAID intoxication ‚Äì diagnosis is based on history, exposure, clinical findings and blood test results.
Other causes of gastrointestinal ulceration (corticosteroids, Cushing's disease, ingestion of caustic material). Acute renal (kidney) failure of other causes (antifreeze ingestion, acute episode of chronic kidney failure, pyelonephritis (kidney infection), leptospirosis, other toxin ingestion, grape/raisin toxicosis, Lily toxicosis in cats). Other causes of elevated bilirubin and liver enzymes (biliary obstruction, endocrine diseases such as Cushing's in dogs, hepatic lipidosis in cats, leptospirosis, hemolysis, and cholangitis/cholangiohepatitis).
Non-steroidal anti-inflammatory drug toxicosis refers to overdosage of these drugs, commonly called NSAIDs. Toxicosis can occur with NSAIDs intended for human or veterinary use. Non-steroidal anti-inflammatory drug toxicosis can be classified as either acute or chronic. Acute toxicosis results from ingestion of a single, large amount of NSAIDs, whereas chronic toxicosis occurs after receiving NSAIDs at therapeutic doses for days, weeks or months. Some common veterinary NSAIDs include Rimadyl (carprofen), Metacam (meloxicam), Deramaxx (deracoxib) and Previcox (firocoxib). Some common human drugs include Advil (ibuprofen), Aleve (naproxen), and aspirin (acetylsalicylic acid).
Dogs and cats are more sensitive than humans to the adverse effects of NSAIDs, and cats are more sensitive than dogs. There are a number of factors that increase the likelihood of toxicosis, such as age, concurrent disease conditions and concurrent drug therapy.
Signs of NSAID toxicosis vary depending on whether the exposure was acute or chronic, how much drug was ingested, and the duration of time since ingestion. Some signs include inappetance, vomiting, black, tarry stools (melena), vomiting black specs (like coffee grounds), decreased activity, dehydration, increased water consumption, increased or decreased urination, jaundice (yellow color to skin and mucous membranes) and/or abdominal pain. Other signs may be seen depending on the severity of illness.
Gastroprotectant medications (medications to help protect the stomach) are commonly indicated. If gastric ulcers occur, a special, bland diet may be recommended. If there has been severe liver damage, sometimes pets will go home on oral vitamin K which is essential for the liver to produce clotting factors.
If the exposure is acute and recent, decontamination is recommended ‚Äì this may include induction of vomiting and/or administration of activated charcoal (an agent that binds the drug and prevents absorption into the blood). Supportive care may be indicated, which may include intravenous fluid therapy for the kidneys, gastroprotectants (medications to protect the stomach) as well as supportive care for the liver. In extreme cases, some pets may need lifesaving care.
Recheck appointments with the veterinarian are to ensure there has been no permanent damage to the stomach, liver or kidneys. It is important to recheck the serum chemistry profile (liver and kidney enzymes) to ensure the changes are resolving and not worsening.
The prognosis is excellent for mild cases of stomach irritation and mild ulceration if treated appropriately. If there is gastric perforation (full-thickness ulceration in the stomach resulting in a hole), the prognosis is guarded to poor. The effects of NSAIDs on the kidneys are reversible if caught early and treated aggressively. If the liver is affected, the prognosis is good when the NSAID treatment is discontinued and supportive care is instituted. Possible complications include severe kidney damage leading to chronic renal insufficiency or renal failure, and liver insufficiency. These animals may need long-term treatment.
Wismer, Tina. Nonsteroidal Anti-Inflammatory Drug Toxicosis. In: Cote, Etienne, Ed. Clinical Veterinary Advisor, Dogs and Cats. St. Louis: Elsevier, 2007; 757-758.
Mathews, Karol A. Nonsteroidal Anti-Inflammatory Analgesics. In: Ettinger, Stephen J.; Feldman, Edward C. Textbook of Veterinary Internal Medicine, sixth edition. St. Louis: Elsevier, 2005; 520.
Sarah Alward, BSc (Agriculture), DVM
Sharon Gwaltney-Brant, DVM, PhD, DABVT, DABT